Q and A

Question

Are my ARVs causing my liver damage?

On my last tests I got elevated :
*GGT (gamma glutamyl transferase) which was 116 (normal 8-78), and
*ALP (alkaline phosphatase) which was 155 (normal 38-126)

I live with HIV since mid 2012. I have been on nevirapine and truvada for about less than a year now. Before that I used to take nevirapine and combivir for about two years. Up till now everything seemed to be working fine, but these last results put me in distress. My doctor said I should get my liver checked, whatever checking means.

Thank you in advance.

Answer

Thanks for getting in touch.

When taking ARVs its import to have liver function tests done. These will be done when having other blood tests. Though ARVs can cause liver enzymes to increase, this is usually not to high levels. In some case though, people may need to change treatment.

Damage to the liver can also be caused by many other factors. Please see the following link:
https://i-base.info/guides/hepc/liver-tests

The elevation that you have described, is though a minor elevation. Please see
https://i-base.info/guides/side/how-side-effects-are-graded

Therefore its best to get tested as advised by your doctor.

12 comments

  1. Roy Trevelion

    Hi Schalkwyk,

    Do you mean blood tests for a regular medical checkup? These normally look for such things as kidney or liver function and not for drugs themselves. Or are you thinking of a recreational drug screening test? There have been some reports of positive results with efavirenz, but evidence is not consistent. Please see this Q&A.

  2. Schalkwyk

    I’m on Arvs,so I wanted to know if I go for medical checkup can they detect that I’m using drugs.have been using for period of 2 years now

Comment

Your email address will not be published.